Kansas, 2015

Hail in Kansas, November 5, 2015

November 5, 2015 · NWS TOP · 5 events in 3 counties and zones

On the afternoon of the 5th a strong cold front moved through the area. Ahead of the cold front warm moist air from the south caused high instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of the 5th a strong cold front moved through the area. Ahead of the cold front warm moist air from the south caused high instability. The strong system provided the shear needed to support a few isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 5, 11:46 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 5, 11:46 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1146 AM CST THU NOV 5 2015

...Update to near term convective and aviation forecast
discussions...

.UPDATE...
Issued at 1135 AM CST THU NOV 5 2015

The going forecast is looking pretty good, although the start time
for these thunderstorms entering the area may end up being a bit
sooner than originally predicted. A strong short wave has
sufficient lift (based on recent radar/satellite trends) to weaken
and overcome the existing cap in south central KS, and this area
of focused ascent will move into east central KS by early
afternoon. The wind shear profiles are currently very strong, and
will at least initially act to limit thunderstorm intensity as the
shear is likely too strong for the available instability. However,
as storms become longer lived they will also become steadily more
organized, with a few of them probably developing supercell
structure. These storms will be very fast moving, 40-60 mph to the
northeast. Assuming that a few of these storms can become more
organized over the local area, hail up to 1" in diameter and
locally damaging winds. With such strong shear profiles, if
supercells develop and become well-organized, there is some
potential for a tornado to develop. Current indications are that
the overall severe risk is still on the low end, and mainly
focused in areas near and southeast of a Burlington to Lawrence
line.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM CST THU NOV 5 2015

Scattered weak convection/showers persist early this morning, but
generally weakening as initial upper wave exits quickly NNE into
the Northern Plains. Weak mid- level isentropic upglide in swath
of PW around 1" appears to be the main forcing/sustaining factors
at this point with latest mesoanalysis putting <0.5" PW in far
southwest Kansas. Upper ridging was building southeast into the
Great Basin as the trough makes eastward movement.

Main upper wave on track to pass NE through Kansas late this
afternoon into this evening. Southwest flow aloft will continue to
bring an overall drier atmosphere ahead of it with time, with
Pacific cold frontal passage likely in the afternoon and early
evening in central and eastern Kansas. Will keep some small precip
chances in mainly eastern areas this morning as the deeper moisture
exits, but main concern remains to be in the late afternoon and
early evening when slightly cooler mid-level air brings instability
up. Amount of insolation remains a key player in just how much
instability will exist and could see stratus again rather persistent
ahead of the front. Deep shear again quite strong and could be too
much for the meager CAPE to sustain a long-lived updraft. Low-level
winds are not particularly strong but at least minor downburst
wind potential remains. Cold air advection on NW winds should bring
quickly falling temps to north central Kansas in the late
afternoon. Have highest highs in mainly central areas where
confidence in afternoon clearing is highest ahead of the CAA.
Rapidly weakening gradient and mainly clear skies should allow for
lows to fall into the upper 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 336 AM CST THU NOV 5 2015

In general have a dry forecast going for Friday through Tuesday.
There continues to be some signs of mid level frontogenesis Friday
evening along the NEB state line. However the NAM is not quite as
saturated in mid levels as previous runs, and the GFS remains a
little drier. Because of this have removed the slight chance POPs
for measurable precip and instead mention the possibility for
sprinkles. Forecast soundings show the boundary layer remaining
warm enough for any precip to melt before reaching the ground.

Models have continued to back off on a weak wave lifting across
the area Sunday evening, now taking energy from the upper trough
to the southeast of the forecast area. Outside of these two
features, the pattern is expected to keep southwest flow over the
central plains with little or no moisture advection.

Surface ridging building into the area Friday is expected to last
through the weekend. This should keep highs in the mid 50s to
around 60 through the weekend. Lows should cool off into the 30s,
but cloud cover may have a role in whether they are the mid 30s or
lower 30s. Low level warm air advection should help temps
moderate some for the beginning of the work week.

The next weather maker is probably going to affect the central
plains for the mid to late week time frame as another upper trough
moves through the southern Rockies. There is some uncertainty in
the timing and track of the possible surface low as the ECMWF and
GFS differ on both. Therefore have used a blend of the two models
for the forecast, which brings some small POPs in Tuesday night
with chances trended high for Wednesday. Instability again appears
to be pretty limited, but have maintained a mention of thunder
based more on pattern recognition as the forecast area initially
remains in the warm sector. It is interesting to note that the
ECMWF continues to show gradual deepening of the surface low while
it moves across northeast KS. With some wrap around precip on the
back side of the low, it is not out of the realm of possibility
there could be some change over to snow Wednesday night and
Thursday morning over north central KS. But this remains a long
ways out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1135 AM CST THU NOV 5 2015

Scattered to broken skies around 2000 feet will continue, mainly
at TOP/FOE, for the next few hours before becoming more scattered
out with time. There is a small chance for TS to impact TOP/FOE
between 19Z and 23Z, but not enough of a chance to include in the
TAF at this time. A cold front moves through before 00Z with winds
shifting out of the northwest, and eventually tapering off after
midnight.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Barjenbruch
SHORT TERM...65
LONG TERM...Wolters
AVIATION...Barjenbruch
Hazardous weather outlook, Nov 5, 1:20 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CST THU NOV 5 2015

KSZ012-024-026-038>040-054>056-058-059-061930-
BROWN-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
120 PM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS
EASTERN KANSAS THROUGH 8 PM. THE BEST CHANCE FOR STORMS WILL BE
EAST OF A COUNCIL GROVE TO HOLTON LINE.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
EAST OF A LINE FROM EMPORIA TO TOPEKA. THE STRONGEST STORMS MAY
PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY DAMAGING WIND
GUSTS. THERE IS A VERY SMALL CHANCE FOR A TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED EAST OF A LINE FROM
EMPORIA TO TOPEKA THROUGH 8 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

KSZ008>011-020>023-034>037-061930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE-
OTTAWA-DICKINSON-GEARY-MORRIS-
120 PM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT IN NORTH
CENTRAL KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Coffey

When
November 5, 1:40 PM CST to 1:41 PM CST
Where
Coffey County, 1.77 mi ESE of Ottumwa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.270, -95.770

Hail, Osage

When
November 5, 1:55 PM CST to 1:56 PM CST
Where
Osage County, 2.76 mi S of Melvern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.630

Wind gusts between 50-60 mph.

Hail, Osage

When
November 5, 2:00 PM CST to 2:01 PM CST
Where
Osage County, 0.88 mi NW of Melvern
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -95.640

Hail, Osage

When
November 5, 2:04 PM CST to 2:05 PM CST
Where
Osage County, 1.76 mi WNW of Maxon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.540, -95.600

Wind gusts between 50-60 mph.

Hail, Douglas

When
November 5, 2:21 PM CST to 2:22 PM CST
Where
Douglas County, 2.97 mi SSW of Worden
Measured
0.75 in hail
Reported by
Public
Coordinates
38.740, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606547, 606548, 606549, 606550, 606551.